Why are you taking benadryl? I don't think it should. You should see all the drugs they have me on for adrenal insufficiency and it hasn't interfered with RLS. Talk with your doctor or pharmacist and see what they say. Good luck!
Someone told me to try Benadryl for the rls and to help sleep (I have fibromyalgia also so sleep is an issue). Well, it souped me up and generally made me more restless - not sure about the actual rls but sure did not make me sleepy - had the reverse affect.
Have you taken it and it caused a problem or just trying to find something to help. Most people it makes then sleepy so may help with the rls if everything is relaxed.
Yikes! Be very careful with Benadryl; it can severely exacerbate RLS!
DRUGS WHICH ARE REPORTED TO LEAD TO OR AGGRAVATE RLS:
ANTIDEPRESSANTS: particularly the serotonin re-uptake inhibitors and tricyclics such as elavil(amitripyline) + paxil (paroxetine) and prozac (fluoxetine) have been reported to aggravate RLS symptoms in some.
PSYCHIATRIC DRUGS: i. e., haldol (haloperidol), risperdal (risperidone); chlorpromazine (thorazine), lithium *None of these drugs should be suddenly stopped without medical advice.
ANTIHISTAMINES: particularly benadryl or diphenhydramine can aggravate symptoms of RLS. A wide variety of over-the-counter medications for colds, hay fever, sinus, etc. will have benadryl or diphenhydramine in them. Yet, in others, it seems to help them sleep.
ANTI-NAUSEA DRUGS: such as Compazine, Phenergan, or any antinasuea drug crossing the brain barrier, probably all used in the U. S. can markedly exacerbate RLS symptoms.
Both my daughter and I have found that benedryl increases RLS considerably!
Believe it or not I have found relief with an old epilepsy medication called "mysoline". It works great and you can take quite a bit of it before you have too much.
Only thing is that for the first few days it zonks you big time! I mean it zonks you. I slept for 48 hours the first time I took it and it was a low dose. It also makes your head feel "disconnected". But after about 2 weeks...those side effects go away...and the RLS is GONE!
BUT mysoline doesn't work for everyone. My daughter can't take it at all.
I have to take antihistamines for my allergies. I used to take benedryl and that was a nightmare for me. I would get sleepy, but I would have terrible RLS symptoms. If I had to take it several days, it sometimes took several days after not taking it for the RLS to subside. I don't seem to react the same way to Claritin or Zyrtec.
My first ever night of RLS (several years ago now) was after taking an OTC cold remedy with the typical drowsy-making antihistamine. Since then I've found that *any* antihistamine that can make me sleepy will without a doubt lead to a very bad night! Yet... non drowsy types work just fine. I'm sure there's something to that. As well, I cannot take any muscle relaxants (such as flexeril) without severe RLS that night.
My RLS has unfortunately found it's way to the foreground, and has affected me most nights for the past few weeks... without any chemical interaction going on. I'm spending one more week in search of the home remedy that works for me, or else then it's off to the doc for the "next level" of solution. But I digress...
Yes, benadryl is probably not your friend if you suffer RLS. You might try my method... when I need cold/allergy relief, I go for the claritin, straight up. If I need more help I might add pseudoephadrine (also by itself), but I hate that stuff so it has to be a bad cold before I go there!
How funny...I also had terrible RLS a few nights ago when I took Benadryl. I had never experienced RLS symptoms after taking Benadryl until now. Of course, I have also been having lower back pain that makes it difficult for me to sit for long periods of time or bend very far, and my muscles have been stiff upon standing (perhaps sciatica). I'm taking Flexeril right now for the back pain, and it has helped, but the RLS seems to have increased with it, as well.
I remember the first time I experienced RLS symptoms was when I was about 14 or 15 years old. I didn't know what it was at the time, but I guess this means that I'm prone to RLS, myself, so I need to be even more wary of what I take.
years ago was on Paxil, but for me it caused the restless leg after being on it about a year. so i quit. lately have been using the benadryl a lot for sinus's. i shall reevaluate to see if it makes RLS worse. but for me, i have had the RLS lately,even when not trying to sleep, but i attribute it to my job-sitting long hours in car, lack of exercise. on time at work i went up stairs to second floor, it felt so good i went up and down a few times. must find new job, or get busy on treadmill. i am glad i read here about the benadryl. thanks all.
yes it will make it worse. So do cold meds. Here are a few drugs that aggravate rls right from rls foundation.
Are there any medications that can make RLS worse?
Yes. These include:
Antihistamines (like Benadryl) found in many cold, allergy and over the counter sleeping pills.
Anti-dizzy, anti-nausea medications like meclizine, Compazine, Phenergan and Reglan.
Antidepressants such as Elavil, Prozac, Lexapro, Effexor.
Psychiatric medications that treat bipolar disorders, schizophrenia and other serious disorders such as haloperidol and phenothiazines.
yes all the meds they have listed in teh replys, ALSO,, watch what you eat close to bed,,,,, some things in food will trigger it,, i learned carbohydrates eaten for dinner,, such as spegetti,, bread ,, or icecream,,, keep watch and before you know it you will know all the culprits,, so you don't have to go to medicine for help,,,, belive me I have had it since i was 6 and i am now 44,,,,